Alert archive / Iowa / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 138, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 19, 2016, 6:49 PM CDT for Marshall County, Story County, Iowa. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 19, 2016, 6:49 PM CDT (23:49 UTC)
- Expired
- Aug 19, 2016, 7:30 PM CDT
- In force
- 41 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Marshall County, IA, Story County, IA
The radar
The Des Moines radar (KDMX), 52 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 19, 7:10 PM CDT | TSTM WND DMG | 1 N Nevada, IA | AT LEAST TWO LARGE TREES DOWN IN NEVADA. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.8 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1253 J/kg
- Mixed-layer CIN
- -128 J/kg
- Mixed-layer LCL
- 1020 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 157 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
239
WUUS53 KDMX 192349
SVRDMX
IAC127-169-200030-
/O.NEW.KDMX.SV.W.0138.160819T2349Z-160820T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
649 PM CDT FRI AUG 19 2016
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN MARSHALL COUNTY IN CENTRAL IOWA...
NORTHERN STORY COUNTY IN CENTRAL IOWA...
* UNTIL 730 PM CDT
* AT 649 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ROLAND...OR
8 MILES NORTHWEST OF NEVADA...MOVING EAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED. AT 647PM...50 MPH WINDS WERE REPORTED
IN STORY CITY BY THE COUNTY EMERGENCY MANAGER.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
AMES...NEVADA...STORY CITY...STATE CENTER...ROLAND...GILBERT...
COLO...ZEARING...MCCALLSBURG...CLEMONS AND ST. ANTHONY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4195 9308 4206 9365 4221 9362 4221 9303
TIME...MOT...LOC 2349Z 274DEG 25KT 4213 9353
HAIL...<.75IN
WIND...60MPH
$$
SKOW2 follow-up statements
078 WWUS53 KDMX 200017 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 717 PM CDT FRI AUG 19 2016 IAC127-169-200030- /O.CON.KDMX.SV.W.0138.000000T0000Z-160820T0030Z/ MARSHALL IA-STORY IA- 717 PM CDT FRI AUG 19 2016 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR NORTHWESTERN MARSHALL AND NORTHEASTERN STORY COUNTIES... AT 717 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE EXTENDING FROM 10 MILES EAST OF ROLAND TO 7 MILES EAST OF NEVADA... MOVING EAST AT 25 MPH. HAZARD...60 MPH WIND GUSTS. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. LOCATIONS IMPACTED INCLUDE... NEVADA...STATE CENTER...COLO...ZEARING...MCCALLSBURG...CLEMONS AND ST. ANTHONY. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4195 9308 4203 9346 4221 9345 4221 9303 TIME...MOT...LOC 0017Z 277DEG 22KT 4220 9331 4201 9333 HAIL...<.75IN WIND...60MPH $$ SKOW
766
WWUS53 KDMX 200030
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
730 PM CDT FRI AUG 19 2016
IAC127-169-200040-
/O.EXP.KDMX.SV.W.0138.000000T0000Z-160820T0030Z/
MARSHALL IA-STORY IA-
730 PM CDT FRI AUG 19 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MARSHALL AND
NORTHEASTERN STORY COUNTIES HAS EXPIRED...
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER GUSTY
WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THESE THUNDERSTORMS.
LAT...LON 4195 9308 4203 9346 4221 9345 4221 9303
TIME...MOT...LOC 0030Z 274DEG 25KT 4219 9320 4200 9322
$$
SKOWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 6:35 PM CDT, 14 minutes earlier.
Area forecast discussion, Aug 19, 6:35 PM CDT, 14 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 635 PM CDT Fri Aug 19 2016 ...Aviation Update... .DISCUSSION.../Tonight through Friday/ Issued at 307 PM CDT Fri Aug 19 2016 Isolated to scattered storms have been ongoing much of the day in area of theta-e advection ahead of a cold front expected to drop through the CWA tonight. Deep layer shear is minimal, with strong instability in place and a large amount of moisture. Had one warned storm earlier, with dime size hail otherwise mainly heavy rain and lightning have been the threats with the storms. PWATS around 1.7 inches across the CWA with some training of storms as storm motions parallel to the boundaries they continue to form along. Two main boundaries of note with storm formation, the first to the south along Hwy 30 closer to the sfc low and more along a somewhat inverted trough feature. Otherwise further north storms firing closer to the wind shift line ahead of the main cold front still across MN/SD. First impulse of energy aloft approaching the area by early this evening and expect additional development with storms becoming more widespread toward 00Z. With the minimal shear not expecting much severe with an isolated strong to severe storm possible due to the large amount of instability. Again the heavier rainfall more likely an issue, especially if get some training or another stronger storm over an area that already saw heavy rainfall early today along a Fort Dodge to Hampton line. As main upper level trough digs into the region, more widespread precipitation expected overnight with instability waning and more showers with isolated storms expected. This precip area to slowly shift eastward toward early Saturday and may linger across the east into the morning hours. Much cooler air moving in aloft with the clouds/precip chances will keep temps much cooler for Saturday with highs only in the upper 60s to mid 70s. Soundings indicating potential for a pop-up shower/thunderstorm across the northeast with the main trough overhead into Saturday afternoon as well. Otherwise westerly to northwesterly upper level flow pattern expected through the weekend with a large area of cool Canadian high pressure over the region. This will bring dry and cool conditions into early next week. Return flow to kick back in as an upper level trough moves along the US/Canadian border into the middle portion of next week which will allow for moisture/warmth to push back into the region. Therefore next precip chances with this setup into Tuesday through the end of the week as the upper trough digs southeastward into the northern plains. && .AVIATION.../For the 00Z TAFS through 00Z Saturday evening/ Issued at 632 PM CDT Fri Aug 19 2016 Storm/shower activity will continue to slowly move eastward through the evening/overnight bringing periods of TSRA/SHRA through all sites. Primarily MVFR conditions will be seen during TSRA/SHRA, but periods of IFR will be possible and already seen at KFOD. TSRA will give way to SHRA overnight, then as activity clears Saturday morning, gusty north/northwest winds around 10-15 kts with gusts to 20+ kts likely. && .DMX WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Beerends LONG TERM...Beerends AVIATION...Curtis
Hazardous weather outlook, Aug 19, 3:30 PM CDT, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 330 PM CDT FRI AUG 19 2016 IAZ033>037-044>049-057>061-070>074-081>084-092>095-201000- SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-CRAWFORD-CARROLL-GREENE-BOONE- STORY-MARSHALL-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-CASS-ADAIR- MADISON-WARREN-MARION-ADAMS-UNION-CLARKE-LUCAS-TAYLOR-RINGGOLD- DECATUR-WAYNE- 330 PM CDT FRI AUG 19 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED THIS EVENING INTO THE OVERNIGHT HOURS. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MAINLY THIS EVENING. DAMAGING WINDS AND HEAVY RAIN ARE THE MAIN THREATS WITH A SECONDARY THREAT OF LARGE HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AN ISOLATED THUNDERSTORM WILL BE POSSIBLE SATURDAY...WITH THUNDERSTORM CHANCES RETURNING TO THE FORECAST MAINLY TUESDAY NIGHT THROUGH THURSDAY. THE THREAT OF SEVERE WEATHER IS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. IAZ004>007-015>017-023>028-038-039-050-062-075-085-086-096-097- 201000- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-GRUNDY- BLACK HAWK-TAMA-POWESHIEK-MAHASKA-MONROE-WAPELLO-APPANOOSE-DAVIS- 330 PM CDT FRI AUG 19 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED THIS EVENING INTO THE OVERNIGHT HOURS. AN ISOLATED STRONG TO SEVERE STORM IS POSSIBLE THIS EVENING. DAMAGING WINDS AND HEAVY RAIN ARE THE MAIN THREATS WITH A SECONDARY THREAT OF LARGE HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AN ISOLATED THUNDERSTORM WILL BE POSSIBLE SATURDAY...WITH THUNDERSTORM CHANCES RETURNING TO THE FORECAST MAINLY TUESDAY NIGHT THROUGH THURSDAY. THE THREAT OF SEVERE WEATHER IS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING. MJB
In the hours before
Special weather statement, Aug 19, 1:11 PM CDT, 5 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
111 PM CDT FRI AUG 19 2016
IAZ028-038-039-050-191900-
BREMER IA-TAMA IA-BLACK HAWK IA-GRUNDY IA-
111 PM CDT FRI AUG 19 2016
...LINE OF STORMS MAY PRODUCE WIND GUSTS IN EXCESS OF 40 MPH...
AT 111 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR TRIPOLI TO NEAR REINBECK. MOVEMENT WAS
EAST AT 25 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
WATERLOO...CEDAR FALLS...WAVERLY...EVANSDALE...JESUP...LA PORTE
CITY...HUDSON...SUMNER...DENVER...REINBECK...TRIPOLI...DIKE...ELK RUN
HEIGHTS...WATERLOO MUNICIPAL AIRPORT...CROSSROADS MALL...UNI-DOME AND
MCLEOD CENTER...JANESVILLE...WASHBURN...DUNKERTON AND READLYN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
&&
LAT...LON 4230 9230 4219 9230 4227 9267 4256 9260
4256 9255 4276 9255 4286 9208 4247 9208
4247 9206 4230 9206
TIME...MOT...LOC 1811Z 268DEG 23KT 4276 9233 4228 9254
KOTENBERGLocal storm report, Aug 19, 1:26 PM CDT, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
126 PM CDT FRI AUG 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0106 PM HEAVY RAIN NEW HARTFORD 42.57N 92.62W
08/19/2016 M2.24 INCH BUTLER IA STORM CHASER
GRAVEL ROADS UNDER LOW WATER, SEVERAL LARGE
PUDDLES IN TOWN MINOR BLACKTOP STREET
FLOODING. THE DURATION OF THE HEAVY RAIN
EVENT WAS 20 MINUTES.
&&
NWS DES MOINES IA
IRIS SYSTEMLocal storm report, Aug 19, 1:59 PM CDT, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
159 PM CDT FRI AUG 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM HEAVY RAIN 2 S EAGLE GROVE 42.64N 93.90W
08/19/2016 M3.51 INCH WRIGHT IA PUBLIC
REPORT VIA SOCIAL MEDIA. THE DURATION OF THE
HEAVY RAIN EVENT WAS 6 HOURS.
&&
NWS DES MOINES IA
IRIS SYSTEMSpecial weather statement, Aug 19, 3:08 PM CDT, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 308 PM CDT FRI AUG 19 2016 IAZ005-016-024-025-192045- WRIGHT IA-HUMBOLDT IA-KOSSUTH IA-HANCOCK IA- 308 PM CDT FRI AUG 19 2016 ...STRONG STORM IN NORTH CENTRAL IOWA... AT 307 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES SOUTHWEST OF BRITT...OR 13 MILES SOUTHEAST OF ALGONA...MOVING EAST SOUTHEAST AT 30 MPH. DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BELMOND...ELM LAKE...KANAWHA...KLEMME...CORWITH...LU VERNE...ROWAN... GOODELL...ST. BENEDICT...SEXTON AND BELMOND MUNICIPAL AIRPORT. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4304 9350 4270 9350 4290 9412 4308 9407 TIME...MOT...LOC 2007Z 280DEG 27KT 4298 9400 ZOGG
Local storm report, Aug 19, 3:45 PM CDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
345 PM CDT FRI AUG 19 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND GST 4 NNW KANAWHA 42.99N 93.81W
08/19/2016 E60 MPH HANCOCK IA TRAINED SPOTTER
50-60 MPH WINDS. SMALL HAIL STONES ABOUT THE
SIZE OF DIMES. LASTED ROUGHLY 3-4 MINUTES.
&&
NWS DES MOINES IA
IRIS SYSTEMSpecial weather statement, Aug 19, 6:10 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 610 PM CDT FRI AUG 19 2016 IAZ035-036-047-048-192345- WEBSTER IA-STORY IA-BOONE IA-HAMILTON IA- 610 PM CDT FRI AUG 19 2016 ...STRONG WINDS WITH LINE OF STORMS NORTH OF BOONE... AT 609 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13 MILES NORTH OF BOONE...MOVING EAST AT 20 MPH. WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... STORY CITY...ROLAND...JEWELL JUNCTION...GILBERT...STRATFORD... ELLSWORTH...STANHOPE...RANDALL AND PILOT MOUND. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4214 9404 4232 9405 4238 9348 4210 9347 TIME...MOT...LOC 2309Z 267DEG 19KT 4224 9395 SKOW
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 7:31 PM CDT | Special Weather Statement | DMX | Bremer | 44 min |
| Aug 19, 9:30 AM CDT | Special Weather Statement | DMX | Wright | 45 min |
| Aug 19, 9:59 AM CDT | Special Weather Statement | DMX | Hamilton | 46 min |
| Aug 19, 10:05 AM CDT | Special Weather Statement | DMX | Cerro Gordo | 40 min |
| Aug 19, 10:16 AM CDT | Special Weather Statement | DMX | Wright | 44 min |
| Aug 19, 10:57 AM CDT | Special Weather Statement | DMX | Franklin | 48 min |
| Aug 19, 11:41 AM CDT | Severe Thunderstorm Warning | DMX | Butler, Franklin, Grundy, Hardin | 49 min |
| Aug 19, 12:35 PM CDT | Special Weather Statement | DMX | Grundy | 40 min |
| Aug 19, 1:11 PM CDT | Special Weather Statement | DMX | Black Hawk, Bremer | 49 min |
| Aug 19, 3:08 PM CDT | Special Weather Statement | DMX | Wright | 37 min |
| Aug 19, 3:16 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Kossuth, Wright | 44 min |
| Aug 19, 4:24 PM CDT | Flash Flood Warning | DMX | Hancock, Kossuth, Winnebago | 6 hr |
| Aug 19, 5:45 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Humboldt, Webster | 19 min |
| Aug 19, 5:49 PM CDT | Flash Flood Warning | DMX | Hamilton, Humboldt, Webster, Wright | 6 hr |
| Aug 19, 6:10 PM CDT | Special Weather Statement | DMX | Hamilton | 35 min |
| Aug 19, 6:59 PM CDT | Special Weather Statement | DMX | Story | 46 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.